Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS La Crosse, WI

September 19, 2005Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 19, 2005, 12:36 AM CDT for Chickasaw County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2005, 12:36 AM CDT (05:36 UTC)
Expired
Sep 19, 2005, 1:00 AM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190535
SVRARX
IAC037-190600-
/O.NEW.KARX.SV.W.0110.050919T0536Z-050919T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1236 AM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST IOWA

* UNTIL 100 AM CDT

* AT 1236 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL 3 MILES SOUTH OF WILLIAMSTOWN...
  OR ABOUT 10 MILES SOUTH OF NEW HAMPTON. THE SEVERE THUNDERSTORM WAS
  MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 18 AND COUNTY V 56 AND COUNTY ROADS B 54 AND V 56 AROUND
  1245 AM...
  LAWLER AND JACKSONVILLE AROUND 1250 AM...
  LITTLE TURKEY AND COUNTY ROADS V 56 AND B 33 AROUND 1255 AM...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4294 9247 4280 9231 4293 9209 4320 9209

$$

 04
3 follow-up statements
000 
WWUS53 KARX 190546
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT MON SEP 19 2005

IAC037-190600-
/O.CON.KARX.SV.W.0110.000000T0000Z-050919T0600Z/
CHICKASAW IA-
1245 AM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CHICKASAW COUNTY...

AT 1245 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL OVER FREDERICKSBURG...OR ABOUT
8 MILES SOUTHEAST OF NEW HAMPTON. THE SEVERE STORM WAS MOVING 
NORTHEAST AT 35 MPH. A SECOND SEVERE THUNDERSTORM PRODUCING PENNY 
SIZED HAIL WAS 1 MILE SOUTHEAST OF REPUBLIC.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS B 54 AND V 56 AROUND 1250 AM...
  LAWLER AROUND 1255 AM...
  LITTLE TURKEY AND COUNTY ROADS V 56 AND B 33 AROUND 100 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4294 9247 4280 9231 4293 9209 4320 9209

$$

 04
000 
WWUS53 KARX 190552
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT MON SEP 19 2005

IAC037-190600-
/O.CON.KARX.SV.W.0110.000000T0000Z-050919T0600Z/
CHICKASAW IA-
1252 AM CDT MON SEP 19 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR CHICKASAW COUNTY...

LOCAL LAW ENFORCEMENT REPORTED PEA SIZED HAIL IN FREDERICKSBURG AT 
1248 AM.

AT 1252 AM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING PENNY SIZE HAIL OVER COUNTY ROADS B 54 AND V 
56...OR ABOUT 9 MILES SOUTHEAST OF NEW HAMPTON. A SECOND SEVERE 
THUNDERSTORM PRODUCING PENNY SIZED HAIL WAS BETWEEN FREDERICKSBURG 
AND REPUBLIC. THE SEVERE STORMS WERE MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE TURKEY AROUND 100 AM...

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS

LAT...LON 4294 9247 4280 9231 4293 9209 4320 9209

$$

 04
000 
WWUS53 KARX 190601
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
101 AM CDT MON SEP 19 2005

IAC037-190611-
/O.EXP.KARX.SV.W.0110.000000T0000Z-050919T0600Z/
CHICKASAW IA-
101 AM CDT MON SEP 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT HAD BEEN SEVERE HAS WEAKENED. THEREFORE...THE
SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY HAS EXPIRED.

LAT...LON 4294 9247 4280 9231 4293 9209 4320 9209

$$

 04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:07 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Sep 18, 3:07 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT SUN SEP 18 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

FORECAST CONCERN FOR THIS PACKAGE IS PRECIPITATION CHANCES TONIGHT
THROUGH MONDAY...ALONG WITH SEVERE WEATHER THREAT TONIGHT.

18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHWEST
WISCONSIN...SOUTHWARD ACROSS SOUTHERN MINNESOTA AND INTO NEBRASKA.
VISIBLE SATELLITE IMAGERY SHOWING CUMULUS FIELD TO THE EAST OF THE
FRONT ACROSS WISCONSIN...WITH A BROAD LOW STRATUS DECK IN ITS WAKE
ACROSS NORTHERN MINNESOTA AND THE DAKOTAS. PLUME OF HIGHER
DEWPOINTS IN THE MID 60S SPREADING NORTHWARD FROM EASTERN KANSAS
INTO SOUTHEASTERN SOUTH DAKOTA.

12Z 18SEP05 NAM AGAIN INITIALIZED THE TROUGH ACROSS THE NORTHERN
ROCKIES TOO WEAK. NAM/GFS OVERALL HAVE COME INTO BETTER AGREEMENT
WITH QPF PLACEMENT...BUT DIFFER SLIGHTLY IN TIMING WITH NAM A LITTLE
SLOWER. HAVE GENERALLY LEANED A LITTLE MORE TOWARDS THE GFS SOLUTION
AS FAR AS TIMING GOES.

IN THE SHORT TERM...FRONT WILL CONTINUE TO SAG VERY SLOWLY SOUTHWARD
THIS EVENING...WHILE WEAK SHORTWAVE MOVES OUT ACROSS THE PLAINS. BEST
MOISTURE TRANSPORT INTERSECTING THE BOUNDARY REMAINS ACROSS THE HIGH
PLAINS. THUS EXPECTING CONVECTION TO DEVELOP IN VICINITY OF
NORTHWEST IOWA/SOUTHEAST SOUTH DAKOTA/SOUTHWEST MINNESOTA AREA LATE
THIS AFTERNOON OR EARLY EVENING. AS FRONT CONTINUES TO SAG SOUTHWARD
SURFACE WAVE RIDES NORTHWARD ALONG IT. EXPECT CONVECTION TO CONGEAL
INTO MCS AND GIVEN CORFIDI VECTORS MOVE TOWARD THE AREA.
INSTABILITIES TO BE MARGINAL AT THAT TIME...BUT DECENT 0-6KM SHEAR
WILL RESULT IN A WIND AND HAIL THREAT LATER TONIGHT ACROSS THE
AREA. SEE HAZARDOUS WEATHER OUTLOOK FOR THE PERTINENT DETAILS. WITH
FORCING SIGNALS REMAINING STRONG...DEEP QG CONVERGENCE/ISENTROPIC
LIFT IN THE 300K-310K LAYER CROSSING THE AREA TONIGHT...HIGH POPS PER
CURRENT GRIDDED FORECAST LOOKS ON TRACK. ONLY CHANGE MADE TO
HOLDING OFF CHANCES TIL LATER IN THE EVENING.

STRONG FORCING TO CONTINUE ACROSS THE AREA MONDAY MORNING AS WAVE
RIDES UP ALONG BOUNDARY. THIS WAVE MOVES NORTHEAST BY AFTERNOON
TAKING ASSOCIATED LIFT WITH IT. ONLY CHANGES MADE WERE TO FINE
TUNE TIMING DETAILS OF RAIN MOVING OUT MONDAY AFTERNOON. ALL IN ALL
COULD BE SOME DECENT AND WIDESPREAD RAINS WITH THIS SYSTEM AS
PRECIPITABLE WATER AMOUNTS FROM LATE TONIGHT THROUGH MONDAY RANGE
FROM 1.5 TO 2 INCHES ACROSS THE FORECAST AREA. THUS EXPECT SOME
LOCALLY HEAVY RAINFALL...ESPECIALLY LATE TONIGHT.

BUBBLE HIGH THEN BUILDS IN FOR MONDAY NIGHT INTO TUESDAY. WITH
CLEAR SKIES AND LIGHT WINDS EXPECTED TUESDAY MORNING...RADIATIONAL
COOLING SHOULD RESULT IN WIDESPREAD VALLEY FOG.

BY WEDNESDAY...NEXT WAVE ALREADY MOVING ACROSS THE ROCKIES WITH
SURFACE LOW EXPECTED IN THE LEE OF THE ROCKIES. WITH BOUNDARY
ESTABLISHING ITSELF TO OUR WEST AND WARM ADVECTION BETWEEN THIS
SYSTEM AND DEPARTING HIGH CHANCE POPS AGAIN LOOKS GOOD FOR
WEDNESDAY AND WEDNESDAY NIGHT.

TEMPERATURES TO BE A LITTLE TRICKY ON MONDAY WITH CLOUDS AND
PRECIPITATION AROUND THE AREA. COOLEST READINGS WILL BE ACROSS THE
NORTHEAST ZONES WHERE PRECIPITATION WILL LINGER LONGEST. OTHERWISE...
GUIDANCE NUMBERS LOOKS REASONABLE THROUGH THE PERIOD.

.LONG TERM...THURSDAY THROUGH SUNDAY

UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE IN THIS TIME FRAME WITH
A RATHER FAST FLOW ALOFT ACROSS THE NORTHERN TIER OF STATES.
MEDIUM RANGE MODELS AGREE ON THE DEPICTION OF THE LARGE SCALE FLOW
PATTERN. JET ENERGY IN THE PACIFIC TO DIG OUT A RELATIVELY DEEP
TROUGH ACROSS THE WESTERN CONUS. 06Z OPERATIONAL GFS COMING AROUND
TO THE ECMWF SOLUTION WITH THE DEEPER TROUGH. FRONTAL BOUNDARY NEAR
THE AREA AT THE BEGINNING OF THE PERIOD LOOKS TO WEAKEN WITH TIME.
BIGGEST PROBLEM ARISES WITH THE DETAILS AND TIMING ISSUES IN THE
FAST FLOW. SHORTWAVE ENERGY WILL LIKELY BE EJECTED OUT OF WESTERN
TROUGH AND INTERACT WITH THE REMAINS OF THE SURFACE BOUNDARY. WITH
THE TIMING PROBLEMS...REALLY DIDNT MAKE ANY CHANGES TO CURRENT
GRIDDED DATABASE IN THIS TIME FRAME WITH PRECIPITATION CHANCES FOR
THE BEGINNING OF THE WEEKEND AND DRY TOWARDS THE END WITH INDICATIONS
OF ACTIVITY SHIFTING SOUTHWARD AS HIGH BUILDS INTO THE REGION.

 &&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RABERDING
Hazardous weather outlook, Sep 18, 2:45 PM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN SEP 18 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
245 PM CDT SUN SEP 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL REST FROM NORTHEAST WISCONSIN INTO THE
SOUTHERN PLAINS TONIGHT...WHILE AN UPPER LEVEL DISTURBANCE SPINS
NORTHEAST FROM NEBRASKA INTO THE REGION OVERNIGHT. THESE TWO
FEATURES WILL INTERACT WITH FAVORABLE LOW LEVEL MOISTURE TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND IOWA LATE
THIS EVENING...SPREADING INTO WESTERN WISCONSIN OVERNIGHT.
INSTABILITY AND WIND PROFILES WILL FAVOR STORM ORGANIZATION...LEADING
TO THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREATS WOULD BE LARGE
HAIL AND DAMAGING WINDS. THE BETTER CHANCES FOR SEVERE WEATHER WILL
BE SOUTH AND WEST OF A WABASHA...TO BANGOR...TO RICHLAND CENTER
LINE...AND BETWEEN MIDNIGHT AND 5 AM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO BE ON-GOING ACROSS MUCH OF THE AREA
EARLY MONDAY. AS THE UPPER DISTURBANCE AND LOW PRESSURE SYSTEM MOVE
EAST OF THE AREA...THUNDERSTORMS WILL END ACROSS THE AREA DURING
THE MORNING. WITH THE BULK OF THE INSTABILITY PUSHED OUT OF THE
AREA BY MONDAY MORNING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THE NEXT CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY AND
CONTINUES THROUGH SATURDAY AS ANOTHER LOW PRESSURE SYSTEM AND
STRONGER UPPER LEVEL DISTURBANCE MOVE INTO AND THROUGH THE UPPER
MIDWEST. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF ANY OF
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER
MIDNIGHT...AND MOSTLY ACROSS NORTHEAST IOWA AND SOUTHEAST
MINNESOTA.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:47 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd28 min
Sep 19, 3:42 AM CDTSevere Thunderstorm WarningARXClayton, Fayette63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.